Alert archive / North Carolina / Red Flag Warnings in 2008

Red Flag Warning 7, NWS Blacksburg, VA

March 27, 20086 counties in North Carolina

NWS Blacksburg, VA issued this red flag warning at Mar 27, 2008, 11:13 AM EDT for 6 counties in North Carolina. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 27, 2008, 11:13 AM EDT (15:13 UTC)
Expired
Mar 27, 2008, 9:00 PM EDT
In force
10 hr
Issued by
NWS Blacksburg, VA

Counties Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC

The radar

The Roanoke radar (KFCX), 77 km from the middle of the area, began a volume at 15:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.2 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2152 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS81 KRNK 271513
RFWRNK

RED FLAG WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1113 AM EDT THU MAR 27 2008

...GUSTY SOUTHWEST WINDS AND LOW HUMIDITY LEVELS THIS AFTERNOON...

.SOUTHWEST WINDS WILL INCREASE AGAIN THIS AFTERNOON WITH GUSTS TO
AROUND 30 MPH LIKELY. THIS IN COMBINATION WITH LOW HUMIDITY VALUES
WILL PRODUCE WEATHER CONDITIONS THAT SUPPORT RAPID FIRE SPREAD AND
EXTREME FIRE BEHAVIOR.


NCZ003>006-019-020-272315-
/O.NEW.KRNK.FW.W.0007.080327T1513Z-080328T0100Z/
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-
1113 AM EDT THU MAR 27 2008

...RED FLAG WARNING IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 9 PM EDT THIS EVENING. 

THIS AFTERNOONS GUSTY WINDS AND LOW HUMIDITY WILL CREATE
CONDITIONS THAT SUPPORT RAPID FIRE SPREAD AND POTENTIAL FOR
EXTREME FIRE BEHAVIOR. HUMIDITY MINIMUMS OF 20 TO 25 PERCENT
COUPLED WITH FREQUENT WIND GUSTS AROUND 30 MPH CAN BE EXPECTED.

FIRE MANAGEMENT OFFICIALS SHOULD TAKE ACTION AS NEEDED. FIRE
PERIMETERS ON THE EXISTING WILDLAND FIRES SHOULD BE MONITORED
CLOSELY FOR POTENTIAL ESCAPE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW... OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
2 follow-up statements
000 
WWUS81 KRNK 272306
RFWRNK

RED FLAG WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
706 PM EDT THU MAR 27 2008

...GUSTY SOUTHWEST WINDS AND LOW HUMIDITY LEVELS UNTIL 9 PM...

.SOUTHWEST WINDS WILL CONTINUE TO GUST IN THE 15 TO 30 MPH UNTIL 9
PM. HUMIDITIES ARE STARTING TO EDGE UP ABOVE 30 PERCENT...BUT STILL
SOME LOCATIONS IN THE 25 TO 30 PERCENT RANGE. THIS CONTINUES TO PRODUCE
WEATHER CONDITIONS THAT SUPPORT RAPID FIRE SPREAD AND EXTREME FIRE
BEHAVIOR.

NCZ003>006-019-020-280100-
/O.CON.KRNK.FW.W.0007.000000T0000Z-080328T0100Z/
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-
706 PM EDT THU MAR 27 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING.

THE GUSTY WINDS AND LOW HUMIDITY WILL CREATE
CONDITIONS THAT SUPPORT RAPID FIRE SPREAD AND POTENTIAL FOR
EXTREME FIRE BEHAVIOR. HUMIDITIES OF 20 TO 25 PERCENT COUPLED WITH
WIND GUSTS TO 30 MPH CAN BE EXPECTED. CONDITIONS SHOULD IMPROVE BY
900 PM THIS EVENING.

FIRE MANAGEMENT OFFICIALS SHOULD TAKE ACTION AS NEEDED. FIRE
PERIMETERS ON THE EXISTING WILDLAND FIRES SHOULD BE MONITORED
CLOSELY FOR POTENTIAL ESCAPE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW... OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$


WP
000 
WWUS81 KRNK 280055
RFWRNK

RED FLAG WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
855 PM EDT THU MAR 27 2008


NCZ003>006-019-020-280200-
/O.EXP.KRNK.FW.W.0007.000000T0000Z-080328T0100Z/
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-
855 PM EDT THU MAR 27 2008

...RED FLAG WARNING WILL EXPIRE AT 9 PM EDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM EDT THIS EVENING. 

HUMIDITIES HAVE RECOVERED TO ABOVE 30 PERCENT WHILE WINDS HAVE
DIMINISHED SOMEWHAT. GUSTS TO 25 MPH ARE STILL OCCURRING ACROSS
PORTIONS OF THE FOOTHILLS. THESE GUST SHOULD TAPER OFF TO UNDER 20
MPH OVERNIGHT. HUMIDITIES ARE GOING TO RECOVER TO ABOVE 70 PERCENT
BY DAWN.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this red flag warning went out at Mar 27, 10:57 AM EDT, 16 minutes earlier.

Area forecast discussion, Mar 27, 10:57 AM EDT, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1057 AM EDT THU MAR 27 2008

.SYNOPSIS...
A STATIONARY FRONT FROM PENNSYLVANIA TO NORTHERN KENTUCKY WILL
REMAIN JUST NORTH OF THE AREA...LIFTING BACK NORTH AS A WARM FRONT
TONIGHT. THE FRONT WILL SLIDE SOUTHEAST THROUGH THE REGION LATER
FRIDAY FOLLOWED BY COOLER HIGH PRESSURE FROM THE NORTH ON SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WAVE OF ENERGY IN THE ZONAL FLOW ALOFT IS PRODUCING A SWATH OF
SHRA/TSRA ALONG THE OHIO RIVER VALLEY AND JUST NORTH OF THE
STATIONARY FRONT THAT STRETCHES FROM THE CENTRAL PLAINS THRU KY/WV
AND INTO THE DC AREA. THIS RAIN WILL BRUSH THE WESTERN AND
NORTHERN PORTIONS OF THE CWA THRU EARLY THIS AFTERNOON...WITH THE
BULK OF IT REMAINING NORTH OF THE AREA. HOWEVER TAIL OF THIS AXIS
OF DEEPER RH MAY CLIP MORE OF THE NW LATER ON SO KEEPING HIGHER
POPS THERE AND ADDING TSRA MENTION. OTHERWISE WILL CONTINUE TO SEE
QUITE A GRADIENT FROM MOSTLY CLOUDY/COOLER FAR NW THIS AFTERNOON
TO PC OR MOSTLY SUNNY FARTHER SOUTH AS INIT BAND OF AC/CI PUSH
SOUTH LATER ON. 12Z THICKNESS GIVING HIGHS IN THE MID 70S SE TO
68-74 BLUE RIDGE BUT ONLY LOW 60S NW GIVEN CLOUDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
EXPECT LITTLE CHANGE ACROSS OUR CWA THROUGH THE NEXT 24 TO 36 HOURS.
A STEADY STREAM OF MINOR SHORTWAVES WILL CONTINUE TO TRIGGER AREAS
OF SHOWERS ALONG AND NORTH OF THE STATIONARY FRONT THROUGH MIDDAY
FRIDAY. HOWEVER BY LATE FRIDAY A STRONGER SHORTWAVE WILL BE PUSHING
THRU THE GREAT LAKES REGION AND WILL FINALLY DRIVE THE FRONT
SOUTH AND THROUGH THE CWA FRIDAY AFTN AND EVENING. THAT WILL
INCREASE THE CHANCE OF RAIN ACROSS OUR AREA DURING THAT TIME.
BUILDING INSTABILITY DURING THE DAY FRIDAY COULD ALSO LEAD TO SOME
SCTD TSTMS AHEAD OF THE FRONT AS IT COMES THRU.

FRIDAY NIGHT AND SATURDAY...UPPER FLOW ACROSS THE EASTERN CONUS
AMPLIFIES RESULTING IN STRENGTHENING HIGH PRESSURE BUILDING ACROSS
SOUTHEAST CANADA AND THE GREAT LAKES AND IN BEHIND SATURDAYS FRONTAL
PASSAGE. THIS HIGH WILL SLIDE EAST AND WEDGE DOWN THE EAST COAST...
PUSHING COOLER/DRIER AIR DOWN INTO VIRGINIA AND THE CAROLINAS BY
LATE SATURDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
SUNDAY THROUGH MONDAY NIGHT...STRONG HIGH PRESSURE WILL BE ALONG
THE EAST COAST WITH EASTERLY FLOW. PARENT UPPER LEVEL RIDGE WILL
SHIFT OFF THE SOUTHEASTERN COAST. THETA-E BOUNDARY WILL BUCKLE
ACROSS THE MOUNTAINS. OVERRUNNING MOISTURE AND RAIN WILL ENHANCE
THE COOL WEDGE ALONG AND EAST OF THE BLUE RIDGE. CLOUDY WITH CHANCE
OF LIGHT RAIN PERHAPS DRIZZLE EXPECTED IN AREAS WITHIN THE WEDGE.
ALSO...ELECTED TO PLAYED HIGH TEMPERATURES AT OR BELOW NORMAL FOR
SUNDAY AND MONDAY. MOISTURE AND CLOUDS OVERNIGHT WILL HAVE
MINIMUMS RUNNING ABOVE NORMAL AND ABOVE FREEZING.

WITH LIS ON THIS MORNING MODELS STILL SUPPORTING THE IDEA...ELECTED
TO HOLD ON TO THE POTENTIAL FOR DIURNAL CONVECTION SUNDAY AND
MONDAY OUTSIDE OF THE WEDGE...TOWARDS THE GRAYSON HIGHLANDS AND
THE BLUEFIELD AREA. THIS AREA WILL LIKELY SEE MORE SUN AND BE THE
WARMEST PART OF THE CWA DURING THIS PERIOD. TEMPERATURES COULD
EASILY RUN 10F ABOVE NORMAL.

ON TUESDAY...A WAVE DEVELOPS ALONG THE STALLED FRONTAL BOUNDARY IN
THE MISSISSIPPI VALLEY AND APPROACHES OUR AREA. WITH PRESSURE FALLS
AND SOME JET DYNAMICS...THE WEDGE SHOULD START TO BREAK DURING THE
AFTERNOON. THIS WAVE AND FRONT WILL THEN MOVE THROUGH THE REGION BY
WEDNESDAY AFTERNOON.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE
PERIOD...ALTHOUGH A STATIONARY BOUNDARY STRETCHING ACROSS NORTHERN
WV AND VA WILL BRING A THREAT OF SHOWERS TO THE EXTREME NORTHERN
PORTIONS OF THE SERVICE AREA. LWB HAS THE BEST CHANCE OF A SHOWER
TODAY AND TONIGHT...BUT WILL LEAVE THEM DRY IN THE TAF SINCE IT
WILL BE VERY HARD TO PINPOINT THE BEST TIME AND THE CHANCE IS
RELATIVELY SMALL. SOUTH OF THIS FRONT...WINDS WILL GUST TO AROUND
25KTS DURING MAX HEATING THIS AFTERNOON.

ANOTHER FRONT WILL APPROACH FRIDAY WITH A THREAT OF SHOWERS FRIDAY
AND SATURDAY. LOW CLOUDS ARE POSSIBLE SATURDAY AND SUNDAY...AS
WARM/MOIST FLOW OVERRIDES THE COOL SURFACE HIGH.

&&

.FIRE WEATHER...
UPDATED TO RAISE RED FLAG WARNING ACROSS THE NC FOOTHILLS AND
PIEDMONT THRU 9 PM THIS EVENING.

A FIRE DANGER STATEMENT CONTINUES FOR THE PIEDMONT OF NC AND VA
AS MINIMUM RHS REACH DOWN INTO THE 20S COMBINED WITH GUSTY
SOUTHWEST WINDS THIS AFTERNOON. WILL BE CLOSE TO RED FLAG
CRITERIA NW NC AND MAY UPDATE SHORTLY TO UPGRADE STATEMENT. ESPCLY
SINCE SMALL FUELS WERE DRY ENOUGH ON WEDNESDAY TO PRODUCE A COUPLE
OF WILDFIRES ACROSS THE AREA.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...RED FLAG WARNING UNTIL 9 PM EDT THIS EVENING FOR NCZ003>006-
     019-020.
WV...NONE.

&&

SYNOPSIS...JH/PM
NEAR TERM...JH/JS
SHORT TERM...JS/RCS
LONG TERM...KK/RCS
AVIATION...JS/KK
FIRE WEATHER...
Hazardous weather outlook, Mar 27, 4:03 AM EDT, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 AM EDT THU MAR 27 2008

NCZ001-002-018-VAZ007-009>020-WVZ042>045-280815-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-GREENBRIER-
403 AM EDT THU MAR 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SUSTAINED SOUTHWEST WINDS OF 10 TO 20 MPH...GUSTS TO 30 MPH AND
MINIMUM RELATIVE HUMIDITIES RANGING FROM 30 TO 40 PERCENT CAN BE
EXPECTED THIS AFTERNOON. TEMPERATURES WARMING INTO THE MID
60S TO MID 70S WILL FURTHER AID IN THE DRYING OF GRASS...
LEAVES...AND BRUSH...LEADING TO AN ENHANCED FIRE DANGER THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-280815-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
403 AM EDT THU MAR 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SUSTAINED SOUTHWEST WINDS OF 10 TO 20 MPH...GUSTS TO 30 MPH AND
MINIMUM RELATIVE HUMIDITIES RANGING FROM 25 TO 35 PERCENT CAN BE
EXPECTED THIS AFTERNOON. TEMPERATURES WILL ALSO WARM INTO THE 70S
TO NEAR 80 DEGREES WHICH WILL FURTHER AID IN THE DRYING OF
GRASS... LEAVES...AND BRUSH...PROMOTING RAPID FIRE SPREAD OF ANY
WILDLAND FIRES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 27, 9:18 AM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
918 AM EDT THU MAR 27 2008

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-272300-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...WILKESBORO...
YADKINVILLE...SALEM...FINCASTLE...LEXINGTON...STUART...
ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE...DANVILLE...
LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE
918 AM EDT THU MAR 27 2008

...BREEZY DRY CONDITIONS MAY LEAD TO RAPID FIRE SPREAD TODAY...

SUSTAINED SOUTHWEST WINDS OF 10 TO 20 MPH...GUSTS TO 30 MPH AND
MINIMUM RELATIVE HUMIDITIES RANGING FROM 20 TO 35 PERCENT CAN BE
EXPECTED THIS AFTERNOON. TEMPERATURES WILL ALSO WARM INTO THE 70S
TO NEAR 80 DEGREES WHICH WILL FURTHER AID IN THE DRYING OF
GRASS... LEAVES...AND BRUSH...PROMOTING RAPID FIRE SPREAD OF ANY
WILDLAND FIRES.

OUTDOOR BURNING IS DISCOURAGED THIS AFTERNOON. IF YOU SEE AN
UNATTENDED BRUSH FIRE...PLEASE REPORT IT TO YOU LOCAL FIRE
DEPARTMENT.

Nearby

Red Flag Warnings in North Carolina, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.